Skip to content

Health & Parenting

Font Size

Codeine in Children Linked to Serious Side Effects

By Zosia Chustecka
Medscape Medical News

Feb. 20, 2013 -- The FDA is again warning of the risk for fatal and life-threatening side effects from codeine in young children who take the drug for pain relief after having their tonsils or adenoids removed for obstructive sleep apnea.

The FDA cites reports of three children who died and one who developed life-threatening breathing problems. The agency had previously highlighted these cases and now says it is conducting a review to see whether other cases occurred in children who took codeine after other types of surgery.

The four children were 2 to 5 years old, and all had evidence of a genetic variation of a liver enzyme.

This enzyme converts codeine into morphine, but the genetic variation carried by these children speeds up that process. That causes higher-than-normal levels of morphine in the blood after taking codeine.

High levels of morphine may result in breathing problems, which can be fatal, according to the FDA.

All of the children received codeine doses that were within the typical dose range, but they started to develop signs of trouble within one to two days. In the children who died, morphine concentrations were higher than what is typical, the FDA notes.

Parents and caregivers who notice unusual sleepiness, confusion, or difficult or noisy breathing in a child who has taken codeine should call 911 immediately, as these are signs of overdose.

The FDA is asking health care professionals to be aware of the risk of giving codeine to children, particularly in those who have had surgery to remove their tonsils or adenoids for obstructive sleep apnea. Doctors who prescribe the codeine should use the lowest effective dose for the shortest period of time on an as-needed basis. The drugs should not be used around the clock.

The genetic variation that leads to this reaction is estimated to happen in one to seven people per 100, but the incidence can be much higher in certain ethnic groups, the FDA cautions. For instance, among African/Ethiopian populations, nearly 1 in 3 may have this inherited condition.

The FDA notes that tests can tell if a person has this genetic variation.

Today on WebMD

Girl holding up card with BMI written
Is your child at a healthy weight?
toddler climbing
What happens in your child’s second year.
 
father and son with laundry basket
Get your kids to help around the house.
boy frowning at brocolli
Tips for dealing with mealtime mayhem
 
mother and daughter talking
Tool
child brushing his teeth
Slideshow
 
Sipping hot tea
Slideshow
Young woman holding lip at dentists office
Video
 
Which Vaccines Do Adults Need
Article
rl with friends
fitSlideshow
 
tissue box
Quiz
Child with adhd
Slideshow